Ex-Cumbrian pub landlady fears arthritis drug damaged lungs
Last updated at 12:10, Monday, 19 November 2012
A former pub landlady has complained to hospital bosses after she was given a drug which medics believe may have left her lungs irreversibly damaged.
Carol Shakesby-Gorst, 66, has been told that she will have to depend on bottled oxygen for the rest of her life.
Doctors say the scarring of her lungs may be a side effect of her having used a prescription drug called methotrexate, which she was given over six years to treat her serious rheumatoid arthritis.
But in 2006, medical experts warned that the drug had increasingly been linked to serious lung disease.
Ms Shakesby-Gorst said a consultant at the Cumberland Infirmary first mentioned that her lungs may be suffering damage from the drug in 2010 after she collapsed.
Despite a suggestion that her use of the medication should be reviewed within six months, that never happened, said Ms Shakesby-Gorst.
She remained on the drug until September, when her breathing became so bad that she collapsed and had to be rushed into hospital.
She said: “This drug was originally designed as a chemotherapy drug but they give it to people with rheumatoid arthritis.
“I had no idea that it could cause these problems. I was just told it would help – and it did. It made my joints easier. Then I started to get breathless, but it happened slowly. I put it down to the excess weight I was carrying.”
When she collapsed in 2010, a consultant said tests showed scarring on her lungs. “They told me it could be caused by the methotrexate, or possibly because I had been a smoker about 20 years ago.
“The consultant said they’d leave it for six months and see how it went. That was the first I’d heard that methotrexate could cause this.”
Ms Shakesby-Gorst, of Bothel, said her breathlessness got progressively worse yet despite her mentioning the problem during regular trips to the infirmary’s rheumatology clinic she was not taken off the drug until after she collapsed in September.
“I never got recalled,” said Ms Shakesby-Gorst, who used to run a pub in Yorkshire.
“After my collapse, I was in hospital for three weeks. I also had pneumonia.”
Test revealed she has increased scarring on her lungs, and other areas of extensive damage, compared to the smaller patches of abnormality found in 2010.
“Basically, I was told that the bottom half of my lungs were irreversibly damaged,” she added.
“It’s got worse over the last two years. I feel so let down that I have put in a complaint to the hospital. I’m a very positive and extrovert kind of person and before this I did have some kind of a life.
“Now, I feel that I don’t have a life. I can’t walk any more, I can’t go out on my own, and I can’t use my car.
“I feel they should do more to explain the risks of this drug to people. They should be told straight away that this can be a side effect of using it.”
Ms Shakesby-Gorst said a medical contact had told her that other sufferers of rheumatoid arthritis had also been left with lung scarring after using the drug.
“I’m now in a wheelchair and I have to be on oxygen constantly, and have to take it with me everywhere. When the flask runs out, and I sometimes can’t get the canular off to change it, it’s terrifying.”
In a 2006 article published in Rheumatology, the official journal of the British Society for Rheumatology, experts warned of a “growing concern” over the link between lung disease and the use of methotrexate.
At the same time, The National Patient Safety Agency (NPSA) reissued guidance to the NHS in England and Wales to reinforce guidelines to reduce the risk of patient harm associated with use of the drug.
The Royal United Hospital in Bath also currently issues advice on its use, warning that if it produces breathlessness, the patient should “stop treatment immediately” and get urgent medical advice.
The policy states that the drug can occasionally cause inflammation of the lungs.
A spokeswoman for North Cumbria University Hospitals NHS Trust, which manages the infirmary, said: “We encourage anyone who has a concern with their care to approach us directly so that we can carry out a thorough investigation.”
First published at 11:13, Monday, 19 November 2012
Published by http://www.newsandstar.co.uk
- Couple reveal plans to restore village pub to its former glory
- No special plans to deal with Hartlepool's Paynter, says Carlisle Utd boss
- Former Appleby bank turned into deli and butchers
- Family's appeal for help to adapt house for disabled daughter
- £2.25m revamp of Carlisle industrial estate to start
- From Carlisle airport to New York for just £200? (23 comments)
- Farmfoods given consent for supermarket at Carlisle's Shaddongate (23 comments)
- Cumbria Pride crisis as Carlisle LGBT centre to close (52 comments)
- £6m primary school planned for Carlisle (18 comments)
- German firm unveils plans for huge solar park near Carlisle (4 comments)
- Residents want action over Silloth’s ‘nauseating’ pong (9 comments)
- Call for action after crash at accident 'blackspot' near Carlisle (29 comments)
- Carlisle's Labour Party backs Jeremy Corbyn leadership bid (32 comments)